Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Methadone Questions

eajosepheeajoseph Posts: 315
edited 06/11/2012 - 8:51 AM in Pain Medications
Hi all sorry I haven't been on for a while. Everything has been crazy. I fired my PM doctor and the wicked witch once I found a PM facility that offers so many services. Aqua therapy, accupuncture, pain clinical psychology, and more.

My PM dr wants to change one med at a time and see if he can get my pain under control. With Opana ER and Percocets I was still in a ton of pain. I'm fine with changing one at a time; if we did 2 we wouldn't know what was doing what.

Anyway, I'm on the med board to ask a question (or two) about the one med we just changed. The PM dr took me off Opana ER and Percocet and put me on Methadone. He said some patients are fine with just Methadone while others still need Percocet and he wants to see how I do with just Methadone.

Since I started the med on Friday, I have had a non-stop headache; the intensity will increase and decrease throughout the day but it's always there. Plus my poor stomach. I make sure to eat something with the med but my body still doesn't like it. Nausea, stomach discomfort, and some diarrhea (TMI sorry). Basically I have felt horrible 30 minutes after I took the first one. I will talk to my dr.

I don't want to be the patient that won't give it a try but I can't do anything right now and still have break-through pain. A front is moving through where I live and that always pushes my pain up higher.

Thanks in advance for sharing your experiences or personal information. I know we're not doctors. I just wonder if I'm the only one that has gone through this.


  • i took methadone for my pain management from 2006 until december of 2009... i started on 25 mg per day (5x 5mg tablets) and norco 10/325 for BT- prior to the Methadone, i had been on 2 norco 10/325 every 4 hours (8 per day) for many years...
    after about 12 months on the methadone and tinkering with my dosages, i ended up on 40mg (4 x 10mg) per day, and still, the Norco 10/325 for BT as needed- but usually only 3 Norco per day was all i needed, if any.
    I changed PM Dr's in December 2009 and was promptly switched to Oxycontin and Percocet... right now i am taking Dilaudid instead of the Percocet for BT, as i had my 3rd fusion surgery one month ago...
    First of all, when i switched from the methadone to the oxycontin, i switched cold turkey, just from one to the other... and ended up unknowingly suffering some physical withdrawal symptoms, as the first level of oxycontin was not enough to match or exceed the levels of the methadone i was taking... i had many of the symptoms that you are describing in your post above- that i attributed to the oxycontin in itself, as opposed to realizing that the symptoms were actually physical withdrawal... fortunately, my PM dr was very responsive, and within about 10 days and squeezing me in for office visits 3 times in those 10 days, i was able to get my levels adjusted.
    I can tell you that once the methadone was out of my system that i noticed the following:
    -for me, the oxycontin was and is more effective in managing my pain, however, the methadone has a much longer half life... with the oxycontin, there is a "drop off" like a light switch, it works well while it is working, but just stops when it is time to take another dose.
    -I feel worse in the mornings with the oxycontin...have to "wait" for my morning dose to take effect- with methadone, it was much easier to just wake up and start my day- there were no extreme peaks and valleys with the methadone.
    -after i stopped the methadone, i noticed that parts of my personality which had been "dulled" had returned- primarily my wit and sense of humor. i never felt sleepy or drugged on the methadone, but after stopping it, there were definitely aspects to my personality that i was able to notice being re-awakened.
    -i gained close to 40 lbs while taking the methadone, and lost every single pound that i had gained over those 3 years within the last year that i have been taking the oxycontin... i am a very healthy eater (minimal to no processed or refined foods)- and a lifetime member of weight watchers which i joined in 2002 after 2nd fusion- lost 50+ lbs that i had gained from 1999-2002 during major inactivity due to 2 fusions and major issues during that time (until then i have NEVER had weight issues)...in 2006 when i went on the methadone i was teeny tiny and had been a successful lifetime member of weight watchers for 4 years at that point... the ONLY thing that changed in my diet while on the methadone, was a constant craving for sugar- which is NOT at all a food trigger for me usually... i am certain that for my case in the weight gain that it was from ME taking the methadone-because as soon as i switched to oxycontin- ALL of the weight fell off of me.- my sugar cravings absolutely ceased-
    As to the Methadone giving me any specific physical side effects, i really did not have any... in fact, none of my pain meds have ever given me any side effects, and i am really grateful for that... i can add that while on the methadone, i did not notice the BT meds making much difference either way.
    i think that for me, the greatest benefit that methadone offered was 24/7 coverage... it stays in your system/ it's effacy is more consistent and that is definitely a plus.
    it can often be challenging when switching meds, so hang in there, and my best suggestion is keep a pain journal, and also communicate with your dr...
    good luck and hang in there!
  • Hi Beth,

    There is some really great research on using low dose methadone with neurontin and an antidepressant for neuro pain Findings show it is one of the best combination. Maybe that's where your pm is going. If so, you found a good one.
    Hope you get relief.
  • :H I took particular interest in your post because my PM has offered Methadone as an option for the long half life that is has. I opted to stay with Oxycontin, and still wonder if Methadone might be better.

    I don't see many posts on the forum about Methadone either.
    Please keep us updated if you are able, and take good care Beth...

  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,730
    You may be experiencing a little withdrawal from the other drugs. Ask your Dr.
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
Sign In or Register to comment.